In the previous blog post we discussed the causes of post-injection complications and what you should pay attention to. 

In this blog post, we’ll take a closer look at the early complications and I’ll also share some of my professional tips and knowledge on how to avoid these complications.


Early Complications

Pain

Pain can occur as a sequelae of multiple needle punctures. If there is a striking radiation pain occurring along the vascular course, during the filler injections or after few hours of the injection, it denotes a vascular complication and appropriate measures need to be taken. Pain can be minimised by slow introduction of a needle with the thinnest gauge possible. Use of long needles to reduce needle pricks, ice anaesthesia, and warming up the filler to body temperature can minimise pain.


Complications in the aesthetic practice - redness Redness

Transient erythema is common after procedure and usually disappears without any treatment. Longer lasting erythema or persistent erythema is more common as a result of a hypersensitive reaction to different compounds or as a result of infection. So a careful evaluation and appropriate treatment are necessary.

Management includes avoiding erythema-inducing agents such as alcohol, exercise, and sun exposure. Topical steroids can be used for short periods to reduce the erythema. Topical tacrolimus can be used as an anti-inflammatory agent to reduce persistent erythema. Appropriate makeup may be advised to cover the erythema. In severe cases, oral propranolol (20mg) may make the erythema less evident.

 

 


Swelling

  • Non-hypersensitivity-related swelling edema may occur immediately after the injection because of manipulation and rarely persists for more than a couple of days. This can be effectively managed by gentle pressure and ice packs.
  • Episodic swelling and edema can occur after exposure to vasodilating stimuli such as sun exposure, exercise, or sauna bath following HA injectables. As this may occur without any other sign of allergic reaction, the treatment can be in the form of ice packs and topical steroids along with the avoidance of vasodilating situations. For severe cases, systemic steroids can be given.
  • True hypersensitive-related swelling edema can also occur following true hypersensitivity reactions to injected products. This may occur as an angioedema at the site of injection or at distant sites with or without urticarial reaction over the body. This is treated with antihistamines and systemic steroids over a period of several weeks.
  • Delayed hypersensitivity-related facial edema is usually non-antibody-mediated type IV reaction, which occurs days to months after the injection. This is T lymphocyte mediated rather than antibody mediated and presents with induration, edema, and erythema. It usually responds to oral steroids rather than antihistamines. The last and the best option is to remove the causative filler material.

Papulopustular Lesions

Sterile folliculitis lesions occur because of occlusion of sebaceous or sweat gland openings and mimic bacterial infections or acneiform eruptions. If the filler is injected too superficially into the papillary dermis, it can be extruded through the sebaceous glands and appear like acne. Firm massaging soon after the injection may prevent the occurrence of these lesions. Topical treatment with astringents will help in cleaning these papulopustular lesions.


Bruising, hematoma, ecchymosis

Bruising, hematomas, and ecchymoses may occur because of needle pricks and bleed from these points. It is more commonly seen in patients on anticoagulants or alcohol intake. This can be minimized by firm pressure at the site of needle insertion or by stopping the intake of anticoagulants; supplements including ginkgo biloba, vitamin E, omega-3 fatty acids, and St. John’s wort; alcohol; and mushroom 1 week before the procedure. Use of arnica, topical vitamin K, or bromelain has also been helpful to decrease the incidence of ecchymosis. In some situations, intense pulsed light and vascular lasers have been used to treat post-injection bruises.


Complications in the aesthetic practice - overcorrectionOvercorrection

Overcorrection may appear as bumps, nodules, or irregularities, especially when too much of the material is injected. Hyaluronic acid products may be easily resolved using hyaluronidase. In case of non-hyaluronic acid, a simple puncture with a wide bore needle and drainage of the excess product may suffice.

A bluish discolouration also known as the Tyndall effect may occur if an excessive amount of HA is placed superficially under the skin, and this can be decreased by injecting hyaluronidase.

 

 

 

 


Vascular Complications

Rarely when greater force is applied during injection, the filler emboli can enter the internal carotid artery and then be pushed into the intracranial circulation leading to cerebral ischemic events.

Unilateral blindness and left-sided hemiplegia because of retrograde flow of autologous fat following fat injections in the glabellar region have been reported.

Vascular complications are best avoided by a proper understanding of the anatomy and proper injection technique. Aspiration must be performed before each injection and the filler should be injected slowly and injection of small volumes per pass in two or more treatment sessions.

In case of suspected intravascular injection, one should immediately stop the procedure, massage the area gently, and apply warm compresses. Topical nitroglycerin paste can be used for vasodilation. Aspirin, low-molecular-weight heparin, and intravenous prostaglandins have all been advocated. New high dose pulsed hyaluronidase protocol appears to be a simple, safe and successful way to manage adverse vascular events of HA fillers.

Here, the dosing depends on the amount of tissues adversely affected. In case of blindness, immediate ophthalmologic consultation, ocular massage, and retrobulbar injections of hyaluronidase should be given. Unfortunately, the prognosis in such cases is grave regardless of the treatment given. In cases of cutaneous necrosis, proper wound care and antibiotics to minimize scarring is recommended. If scarring occurs, it may be treated with light dermabrasion, scar revision surgery, or dermal filler.


Infections and Biofilms

Infections clinically present as warm, tender erythematous fluctuant nodule with or without systemic signs such as fever and malaise. Usually, early low-grade infections are due to Staphylococcus aureus and occur as a result of contaminated filler depots and organise into biofilms, whereas late presentation raises suspicion of atypical mycobacterial infections. Bacteria present in biofilms remain dormant for a long time and emerge from their biofilm following activation by an external triggering factor such as a minor injury or manipulation, leading to low-grade infections, granulomas, or abscesses. Risk of infection is found to be higher in human immunodeficiency virus (HIV)-positive patients.

Management of infection depends on the severity of the condition. Clinical judgment should decide the course of action with regard to choice of antibiotic, use of hyaluronidase, and surgical intervention. For mild cases, empirical therapy with antibiotics such as ciprofloxacin, clarithromycin, and amoxicillin + clavulanic acid for 2–4 weeks is suggested.

Complications in the aesthetic practice - infections and biofilms


In the next and last part of our complications series, I will talk you through late complications and how to treat them. See you soon!

Contributed by Dr. Irina Geliev